What a Night With Prednisone Feels Like for Me
Prednisone has many side effects. Not everyone is affected in the same way. I am very grateful for this drug; it works to reduce the inflammation that accompanies my asthma attacks. And as I keep being told, it is really all that can be used.
I usually start on three days of 50mg and taper down over nine days.
I know that prednisone makes me moody, but that is just part of it.
The side effects become worse at night time. (Note: Now I take this drug in the morning to reduce the insomnia).
When nighttime arrives, this is what I experience:
I feel hyped. I would love to get up and clean cupboards, as some friends of mine do when taking this drug. But, I am taking it because I can’t breathe properly, so I am hyped but don’t have the energy to get up and do something physical. Instead, I sit up with my hyped brain racing.
Sometimes I watch movies; sometimes my brain is so scattered I cannot even keep track of the plot.
I easily get frustrated, and become irritable and agitated.
I feel ravenous! And of course, I get a craving for all those foods I normally don’t eat, like chocolate. Prednisone seems to flick the “craving switch to on.”
So while I munch through the night, sitting up, playing tablet games or coloring in, my mind whirls.
My mind takes me through every single awful experience in my life. Why couldn’t my mind select all the wonderful memories — like getting married, the birth of my children and grandchildren?
Luckily, I am not tortured all night with all the garbage memories. Every single one of these bad experiences is reviewed in Technicolor — and even ones that had long been forgotten. They all have a turn. Come to think about it, why is memory so darn good with all the recalling all the trauma? You would think that being sick was enough emotional baggage to reckon with, but then I get all those painful memories and hard times in my life bubbling away like a witches’ brew. I wish this did not happen. But it does, every single time that I take this drug.
To get them out of my head, I decide to use headphones, listen to some jazz and write about it.
By now, my night with prednisone gas has reached 3 a.m., and I am more awake than I usually am at breakfast time. But at least the writing is keeping those demons at bay.
Writing becomes complicated, as both prednisone and my asthma relievers cause me to shake.
But the demons are still there. Just toned down, and a little more manageable.
And as soon as I try to sleep, they come back to taunt me.